FDA steps up probe of ‘mysterious’ deaths from dog treats

The Food and Drug Administration is stepping up its investigation into the deaths of hundreds of dogs that ate jerky treats, the agency said Wednesday.

Since 2007, roughly 3,600 dogs — and 10 cats — have taken ill after consuming the treats, according to reports received by the agency. About 580 of the animals died. 

U.S. regulations do not require companies to disclose the origin of the ingredients they use to make pet food. 

The reports have prompted repeated alerts warning the American public about the apparent danger, and sparked an FDA probe extending beyond U.S. borders. The agency has conducted some 1,200 tests, visited jerky pet treat manufacturers in China — where most of the treats are made — and sought help from academics, industry officials, foreign governments and state laboratories. 

ADVERTISEMENT
"This is one of the most elusive and mysterious outbreaks we've encountered," said Bernadette Dunham, director of the FDA’s Center for Veterinary Medicine.

Inspections at Chinese plants that manufacture treats linked to the illnesses have yet to uncover a cause. However, they did reveal one case in which a Chinese firm falsified receiving documents for glycerin, a jerky ingredient, according to the FDA.

Chinese authorities maintain they seized the products in question and suspended the firm’s exports, the agency said.

The FDA is also expanding the scope of the investigation within the United States.

The agency issued a letter to U.S. licensed veterinarians, soliciting information needed at laboratories now testing treats and investigating the illnesses. In some cases, veterinarians will be asked to provide blood, urine and tissue samples from the animals for further analysis.

In those cases, the FDA would request written permission from pet owners and would cover the applicable costs.

The agency is also issuing a fact sheet to pet owners, alerting them to the various symptoms linked to the illnesses, including kidney failure, gastrointestinal bleeding, convulsions and collapse.